Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

May 9, 2021Ashtabula County, Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at May 9, 2021, 2:06 PM EDT for Ashtabula County, Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 2:06 PM EDT (18:06 UTC)
Expired
May 9, 2021, 3:30 PM EDT
In force
84 min
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 138 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS81 KCLE 091806
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
206 PM EDT Sun May 9 2021

OHZ013-014-023-089-PAZ001>003-091930-
Geauga OH-Trumbull OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
Northern Erie PA-Southern Erie PA-Crawford PA-
206 PM EDT Sun May 9 2021

...An area of snow showers will affect northern Trumbull... 
northeastern Geauga...Ashtabula...Erie and Crawford Counties Until 
330 PM EDT....

At 200 PM EDT, radar indicated an area of snow showers mainly 
Chardon to Sharon, moving northeast at 30 to 35 mph.

HAZARDS INCLUDE... Snow showers will likely reduce visibility values 
less than two miles at times. In addition...some accumulation may 
occur on roadways and create a few slick spots through this 
afternoon. 

Locations impacted include... 
Erie, Ashtabula, Meadville, Conneaut, Chardon, Cortland, Corry, 
Edinboro, Titusville, North East, Union City, Girard, North 
Kingsville, Cambridge Springs, Kinsman, North Bloomfield, Orwell, 
Waterford, Albion and Andover.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

To report hazardous weather conditions, go to our website at
weather.gov/cle and submit your report via social media, when you can
do so safely.

LAT...LON 4162 7982 4149 8000 4149 8052 4117 8052
      4160 8121 4164 8111 4168 8111 4172 8101
      4175 8100 4191 8079 4203 8034 4214 8009
      4214 8014 4217 8012 4215 8006 4223 7986
      4219 7976 4201 7976 4199 7961 4162 7961
TIME...MOT...LOC 1800Z 227DEG 30KT 4161 8107 4125 8050 

$$

FZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at May 9, 1:38 PM EDT, 28 minutes earlier.

Area forecast discussion, May 9, 1:38 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
138 PM EDT Sun May 9 2021

.SYNOPSIS...
Low pressure over southern Indiana will move east this afternoon
through Ohio Valley and reach the Mid- Atlantic states tonight.
A trough will linger across the eastern Great Lakes on Monday,
followed by a cold front on Tuesday. High pressure will build
into the Great Lakes region for Wednesday and Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
Mosaic regional radars continue to show a large area of rain
spread east over central and northern Ohio and northwest
Pennsylvania. Cloud cover and damp conditions have hampered
temperatures from rising this afternoon. However, the close
proximity approaching from the southwest has allowed warm air
advection to increase across southern and central Ohio this
afternoon. Hence, rain/snow mix has been confined over extreme
northeast Ohio and northwest Pennsylvania. Have followed this
trend with snow mixture ending by 6 pm and rain ending before
midnight.

Previous Discussion... Rain will clear the area from west to
east this evening as the surface low quickly moves through the
Ohio Valley region and crosses the Appalachians to the Mid-
Atlantic states. The low will drag the low level warm front back
south and cooler, drier air will once again overtake the region
and end the rain threat. Conditions should actually quickly
improve and clouds may even scatter out for some, allowing for
temperatures to drop into the 30s and present a patchy frost
threat, if winds can calm enough. A trough will linger across
the eastern Great Lakes for Monday, but with lack of moisture
and upper level support, this feature will be relatively benign.
Temperatures will recover across the region into the 50s with
fair skies.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Monday night looks to be dry but an upper level trough will be over
the central Great Lakes. Skies should clear enough to assist with
winds decoupling. This will result in frost across inland locations
as lows dip into the lower to mid 30's.

The upper level trough and its associated cold front will swing
across the region on Tuesday. Diurnal heating combined with cooler
air aloft will help to steepen low level lapse rates. This should be
enough to generate isolated to scattered showers and thunderstorms.
Best chances will be afternoon into early evening. The stronger
convection could contain some small hail. Highs Tuesday afternoon
will range from the upper 40's across NW PA to the upper 50's
across NW OH. Winds gradually decrease with the cloud cover Tuesday
night as cooler air settles over the region. If winds decrease as
expected much of inland northern Ohio into NW PA will see a
widespread frost. Lows range from the lower to mid 30's to near 40
along the lakeshore.

High pressure begins to increase its influence from west to east
Wednesday into Wednesday night. This should provide more sunshine on
Wednesday with highs ranging from the mid 50's to mid 60's. Another
chilly night Wednesday night with light winds and clear to partly
cloudy skies. Frost will once again be possible but think it will
mainly occur near and south of a line from Marion to Wattsburg. Lows
should range from the mid 30's to lower 40's.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Models in better agreement in the long term tonight with high
pressure gradually weakening at the surface as it drifts eastward
Thursday into Friday. There is a trough that will move over the the
central Great Lakes Friday into Saturday. Each model has a slightly
different take on how to handle it. In any event there wont be that
much moisture for it to work with so rain chances will remain low.

Warmer each day of the long term. Highs on Thursday mostly in the
60's, then warming to the mid 60's to mid 70's on Saturday. Lows
mostly in the 40's.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
LIFR ceilings will persist through 00z this evening and slowly
improving from west to east between 02z and 06z Monday. With
the approaching low, east to southeast winds will occur this
afternoon with gusts up to 25 knots. As the surface low pushes
east this evening, winds will settle on a northwest direction at
10 knots or less.

Outlook...Non-VFR conditions may persist in low ceilings on
Monday morning. Non-VFR possible again in showers on Tuesday.

&&

.MARINE...
Low pressure will track northeastward near the Ohio River Valley
today with east to northeast winds expected on the lake through the
day. Winds look to increase above 20 knots with waves building to at
least 4 to 6 feet at times. Only made minor changes to the small
craft advisory to start the central basin slightly earlier. Will
need to watch water levels across the western basin. Current
thinking is that the northeast flow will not persist long enough to
get it more than 66-70 inches above low water datum at Toledo. These
levels are low enough to limit the concern for any lakeshore
flooding.

As the low passes into PA overnight winds shift around to the north
and northwest then remain that way into Tuesday. There could be
brief periods where winds make it back to the west as a trough
wobbles over the central Great Lakes. However by Tuesday a stronger
frontal boundary will move across the lake with west to northwest
winds increase to 15 to 25 knots, strongest across the east end of
the lake. A small craft advisory is expected to begin Tuesday
morning and continue into into the overnight hours. High pressure
then moves over the lake from the Plains Wednesday into Wednesday
night with winds shifting to the west and decreasing.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Monday for LEZ148-149.
     Small Craft Advisory until 10 PM EDT this evening for LEZ142-
     143.
     Small Craft Advisory until 4 AM EDT Monday for LEZ144>147.

&&

SYNOPSIS...FZ
NEAR TERM...FZ
SHORT TERM...MM
LONG TERM...MM
AVIATION...Sefcovic
MARINE...MM
Hazardous weather outlook, May 9, 6:25 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
625 AM EDT Sun May 9 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
625 AM EDT Sun May 9 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Widespread rainfall is expected through tonight. Rainfall totals
will range from three-quarters of an inch in Northwest Pennsylvania
to almost two inches in portions of Central and Northwest Ohio, along
and southwest of US Route 250. Minor, nuisance flooding and rises on
area rivers and creeks are possible in periods of moderate to heavy
rain.

Frost may develop across the region on tonight with low temperatures
in the 30s.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost may develop across the region on Monday night and Tuesday
night with low temperatures in the 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-101030-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
625 AM EDT Sun May 9 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 9, 2:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
206 PM EDT Sun May 9 2021

OHZ013-014-023-089-PAZ001>003-091930-
Geauga OH-Trumbull OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
Northern Erie PA-Southern Erie PA-Crawford PA-
206 PM EDT Sun May 9 2021

...An area of snow showers will affect northern Trumbull...
northeastern Geauga...Ashtabula...Erie and Crawford Counties Until
330 PM EDT....

At 200 PM EDT, radar indicated an area of snow showers mainly
Chardon to Sharon, moving northeast at 30 to 35 mph.

HAZARDS INCLUDE... Snow showers will likely reduce visibility values
less than two miles at times. In addition...some accumulation may
occur on roadways and create a few slick spots through this
afternoon.

Locations impacted include...
Erie, Ashtabula, Meadville, Conneaut, Chardon, Cortland, Corry,
Edinboro, Titusville, North East, Union City, Girard, North
Kingsville, Cambridge Springs, Kinsman, North Bloomfield, Orwell,
Waterford, Albion and Andover.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

To report hazardous weather conditions, go to our website at
weather.gov/cle and submit your report via social media, when you can
do so safely.

LAT...LON 4162 7982 4149 8000 4149 8052 4117 8052
      4160 8121 4164 8111 4168 8111 4172 8101
      4175 8100 4191 8079 4203 8034 4214 8009
      4214 8014 4217 8012 4215 8006 4223 7986
      4219 7976 4201 7976 4199 7961 4162 7961
TIME...MOT...LOC 1800Z 227DEG 30KT 4161 8107 4125 8050

FZ

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:50 PM EDTSmall Craft AdvisoryCLE30 hr
May 9, 2:53 PM EDTRiver Flood WarningCLEHolmes, Wayne6 days
May 9, 2:53 PM EDTRiver Flood WarningCLEHancock30 hr
May 9, 3:10 PM EDTFrost AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 21 more15 hr
May 9, 3:23 PM EDTRiver Flood WarningCLELorain52 hr
May 9, 3:55 PM EDTAreal Flood WarningCLEAshland, Crawford, Huron, Medina, Richland, Seneca and 1 more3 hr
May 9, 5:04 PM EDTRiver Flood WarningCLEDelaware, Marion4 days
May 9, 5:04 PM EDTRiver Flood WarningCLEErie22 hr
May 9, 5:04 PM EDTRiver Flood WarningCLEMarion54 hr
May 9, 6:20 PM EDTAreal Flood WarningCLEStark3 hr
May 9, 6:28 PM EDTRiver Flood WarningCLEStark17 hr
May 9, 6:43 PM EDTAreal Flood WarningCLEAshland, Crawford, Holmes, Huron, Knox, Marion and 4 more30 hr
May 9, 6:48 PM EDTAreal Flood WarningCLEStark6 hr
May 9, 6:54 PM EDTAreal Flood WarningCLEMorrow6 hr
May 9, 7:14 PM EDTRiver Flood WarningCLETrumbull38 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.